Jul 27, 2007
Dr. Brian Conway:
I am sending these follow up "side effect" question on behalf of two friends who were diagnosed as being HIV positive in March of 1994. We are "very concerned" about the possible serious effect of HIV meds on the mitochondria.
If certain HIV meds effect the mitochondria - how long will it take (in years) before the damage to the mitochondria becomes irreparable?
What is done (for the patient) if the physician determines certain drugs are effecting the function of the patients mitochondria?
How is damage to the mitochondria monitered by the Infectious Disease Physician?
Are Infectious Disease Physicians required to inform their patients concerning the serious health risk that many of the HIV meds will cause - mainly the risk of serious mitochondrial damage?
It is vitally important that I recieve some specific answers to these "side effect" questions - on behalf of my "concerned friends" who have been on these meds for some years now.
Response from Dr. Conway
Nucleoside analogues (especially d4T, d4T/ddI in combination and also AZT) can affect mitochondrial enzymes and cause some mitochondrial toxicity. In this setting, weakness and muscle pain are the main symptoms. Soemtimes, blood lactic acids levels are elevated. The symptoms almost always resolve when treatment is stopped. in 1 case in 10,000, there is more systemic disease, and some deaths ahev been reported. As for the long-term consequences of this (in the absence of acute symptoms), these are theoretical and the benefits of treatment far outweight any risk it may carry. Thankfully, we can almsot always avoid use of the most offending agents given the broad range of treatments available today.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Licking Genital Worried I Have HIV
- Chest Cold After Giving A Bj Worried I Have HIV
- Cold Feet After Sex With Stripper Condom Broke Worried I Have HIV
- Itchy Red Spots After Unprotected Anal Sex Without Ejaculation What Are The Chances Of HIV
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore On Penis After Giving Oral Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.